Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Bismarck, ND

July 8, 2002Golden Valley County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 8, 2002, 9:53 PM MDT for Golden Valley County, North Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2002, 9:53 PM MDT (03:53 UTC)
Expired
Jul 8, 2002, 10:45 PM MDT
In force
52 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Golden Valley County, ND

The radar

The Bismarck radar (KBIS), 240 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2002-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2002-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1112 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.3
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

253 
WUUS53 KBIS 090353
SVRBIS
NDC033-090445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM MDT MON JUL 8 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1045 PM MDT

* AT 950 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF TROTTERS TO 5
  MILES SOUTH OF GOLVA...OR FROM 61 MILES SOUTH OF WILLISTON TO 43
  MILES NORTHWEST OF BOWMAN...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BEACH AT 1000 PM MDT
  GOLVA AT 1005 PM MDT
  SENTINEL BUTTE AT 1015 PM MDT

IF YOU ARE IN THE WARNED AREA...GO INSIDE A STURDY SHELTER.
SEVERE THUNDERSTORMS CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING 
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 4734 10407 4660 10401 4663 10363 4733 10371

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:30 PM MDT, 8 hours 23 minutes earlier.

Area forecast discussion, Jul 8, 1:30 PM MDT, 8 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT MON JUL 8 2002

PROBLEMS TODAY WILL BE POSSIBILITY OF SEVERE CONVECTIVE STORMS LATE
TONIGHT AND AGAIN ON TUESDAY. SURFACE TROUGH DEEPENING KBIL TO KLWT IN
CENTRAL MONTANA PROGGD TO ND/MT BORDER LATE TONIGHT AND TO CENTRAL
NORTH DAKOTA BY 12Z. SEVERE CONVECTION EXPECTED TO DEVELOP CENTRAL
MONTANA AND SPREAD TO WESTERN NORTH DAKOTA LATE THIS EVENING.
ATMOSPHERE CAPPED OVER CWA AND WILL NEED SOME LIFT TO REALISE POTENTIAL
OF MOIST UNSTABLE AIR MASS. MID-LEVEL LOW TOPPS RIDGE AND SLIDES
SOUTHEAST THROUGH NORTH DAKOTA ON TUESDAY AND EARLY WEDNESDAY. SURFACE
LOW TO NORTHEAST SOUTH DAKOTA WITH NORTHERN PORTION TROUGH HANGING BACK
INTO NORTHWEST NORTH DAKOTA. WILL END PRECIP FROM WEST ON WEDNESDAY. IN
EXTENDED DRY AND WARM AS RIDGE BUILDS OVER ROCKIES. RIDGE FLATTENS AS
FRONT EXPECTED THROUGH REGION LATE SUNDAY OR MONDAY. WILL INTRODUCE
CHANCE SHOWERS AND THUNDERSTORMS TO LAST DAY OF EXTENDED.

.BIS...NONE.
HW

In the hours before

Special weather statement, Jul 8, 9:18 PM MDT, 35 minutes before
NDZ001-009-017-090618-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1018 PM CDT MON JUL 8 2002

AT 1015 PM CDT LOCAL RADAR INDICATED A LINE OF THUNDERSTORMS WEST OF
WILLISTON MOVING EAST AT 35 MPH. THE STORMS ARE EXPECTED TO ENTER
WESTERN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES AND CONTINUE THROUGH
THE COUNTIES DURING THE LATE NIGHT HOURS. THESE STORMS MAY PRODUCE
PERIODS OF LIGHT TO MODERATE RAIN...BRIEF GUSTY WINDS AND DANGEROUS
LIGHTNING. ALTHOUGH THE STORMS DO NOT CURRENTLY MEET SEVERE
CRITERIA...THE POSSIBLITY OF DEVELOPMENT REMAINS AS THERE IS A
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1 AM CDT. USE CAUTION TO
ASSURE SAFETY DURING OUTDOOR ACTIVITY.

ASSID

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:10 PM MDTSevere Thunderstorm WarningBISBillings, Stark65 min
Jul 9, 4:11 PM MDTTornado WarningBISMcIntosh34 min
Jul 9, 4:49 PM MDTSevere Thunderstorm WarningBISDickey, McIntosh56 min
Jul 9, 5:18 PM MDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 9, 5:48 PM MDTSevere Thunderstorm WarningBISDickey57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.